ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

05.02.2009


Bodybuilder's muscle withers after site injection of stanozolol

By the time the 39-year-old bodybuilder arrived at the Sheba Medical Center in Tel-Hashomer, Israel, the pain in his right shoulder was excruciating. His shoulder joint had lost all mobility. The day before he'd had no problems, until he injected a couple of millilitres of stanozolol and started training.



The guy didn't think he'd done anything out of the ordinary: he'd been doing weight training five times a week for eight years, and had been using steroids for seven of those years. Hed recently been injecting stanozolol into his shoulders four times a week.

The doctors examined the bodybuilder. He had no fever, but his right shoulder was red and swollen. Apart from that the bodybuilder's external appearance was normal as far as you can call the physique of a well-trained bodybuilder normal.


Bodybuilder's muscle withers after site injection of stanozolol


Inside his body it was a different story, the doctors discovered after doing blood and urine analyses. The results of the test are shown in the table below. The bodybuilder's urine was amber coloured. The high concentration of creatine kinase in his blood was a sign of massive damage to the muscle cells, known medically as rhabdomyolysis. On scans they could see where the damage was: in the right-hand delts of the bodybuilder.


Bodybuilder's muscle withers after site injection of stanozolol


The doctors gave the bodybuilder sodium bicarbonate to neutralise the acid in his blood and to contain the damage to his kidneys. The bodybuilder made a rapid recovery. After four days he had considerably less pain and started to gain mobility in his shoulder, so he was allowed home. He made a complete recovery and lived to train happily ever after.

The researchers were surprised by this case. Rhabdomyolysis is usually seen in people who have survived an explosion or a collapse, or in athletes after training at extreme levels. There have been cases recorded of steroids users with rhabdomyolysis, but this kind of muscle damage, confined to the area of muscle where a chemical athlete has recently made a site injection, is new.

The doctors believe that a combination of factors resulted in the muscle damage experienced by the bodybuilder. They suspect that the injected fluid was not able to move out of the muscle tissue quickly enough and that the capillaries closed up. As a result the muscle cells were deprived of oxygen and withered.

Sources:
J Athl Train. 2009 Jan-Feb;44(1):98-100.